Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

August 3, 2017Cass County, Miami County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 3, 2017, 6:16 PM EDT for Cass County, Miami County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 6:16 PM EDT (22:16 UTC)
Expired
Aug 3, 2017, 7:00 PM EDT
In force
44 min
Issued by
NWS Northern Indiana

Counties Cass County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS83 KIWX 032216
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
616 PM EDT THU AUG 3 2017

INZ022-023-032300-
Miami-Cass-
616 PM EDT THU AUG 3 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CASS AND MIAMI
COUNTIES...

At 615 PM EDT, another area of strong thunderstorms were clustered 
near Walton, or near Logansport, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Denver, Amboy, Onward, Bennetts Switch,
Deacon, New Waverly, Deedsville, Santa Fe, Twelve Mile and Wawpecong.

LAT...LON 4056 8637 4058 8638 4069 8637 4069 8642
      4076 8645 4096 8607 4057 8591 4056 8636
TIME...MOT...LOC 2215Z 245DEG 19KT 4067 8635 

$$

SLL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:49 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 3:49 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Issued at 345 PM EDT Thu Aug 3 2017

Thunderstorms will continue across the area through early tonight
ahead of a strong cold front and associated vigorous upper level
system. Some storms may be strong to locally severe through this
evening, especially west of highway 31 over northwest Indiana.
Much cooler weather will arrive Friday with highs only in the 60s
over northwest Indiana and the lower 70s over most of northwest
Ohio. The cool air will continue over the area through Tuesday
with highs in the 70s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 342 PM EDT Thu Aug 3 2017

Storms were continuing to develop upstream over Illinois ahead of an
upper level TROF and an associated cold front. Mid afternoon surface
based CAPEs had risen above 4000 J/Kg per SPC meso analysis over
Central Illinois where storms were becoming better organized. Mid
level lapse rates were still quite stable and should limit overall
storm development. Expect marginally severe storms with hail to near
1 inch and wind gusts approaching 58 mph mainly west of highway 31
before 10 pm EDT, with activity diminishing overnight. Otherwise,
the cold front will move across the area tonight and bring much
cooler weather for Friday. Kept highs in the 60s over northwest
areas. Will continue the Beach Hazard Statement for Friday given a
fall type strong pressure gradient behind the front.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 342 PM EDT Thu Aug 3 2017

Cooler air will continue over the area through early next week with
highs in the 70s as northwest flow aloft persists. Occasional upper
level disturbances moving through an amplifying upper level TROF
will provide chances for showers and storms Sunday and Monday, and
possibly again Thursday. High temperatures should recover a few
degrees by Wednesday and possibly top 80 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 132 PM EDT Thu Aug 3 2017
Isolated thunderstorms have developed in the warm sector as we
have reached convective temperature. Limited BL shear at this time
with increasing SWLY flow further west will sustain isolated
convection through the early portion of the TAF.

Instability and shear after 00Z will usher in more organized and
widespread convection...especially KSBN area. Expect to see MVFR
and isold IFR conditions across the western half of the forecast
area through the overnight. Upper level support shifts quickly
eastward overnight and the threat of convection and flight
restrictions will diminish quickly.

With the frontal/trof passage expect to see significant boundary
layer turbulence and shear. While not forecasting LLWS, this will
need to be monitored closely during the 06-12Z period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday morning through Saturday
     morning for INZ003.

MI...Beach Hazards Statement from Friday morning through Saturday
     morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 8 AM Friday to 11 AM EDT Saturday for
     LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 3, 5:37 AM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EDT Thu Aug 3 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-041000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible late this afternoon mainly
west of US 31. Scattered thunderstorms are more likely this evening
west of I 69 and after midnight east of I 69. An isolated strong
storm with small hail and gusty winds is possible across northern
Indiana this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-041000-
La Porte-Berrien-
537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late this afternoon through
this evening. An isolated strong storm with small hail and gusty
winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous swimming conditions are expected Friday through Saturday
morning along the Lake Michigan shoreline.

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-041000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late this afternoon through
this evening. An isolated strong storm with small hail and gusty
winds is possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft are expected from Friday morning
through Saturday morning.

There is a low chance for thunderstorms late Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Aug 3, 5:21 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     1 WNW LAKE SENECA       41.69N 84.68W
08/03/2017                   WILLIAMS           OH   PUBLIC

            *** 1 INJ ***
            A DEAD, BUT LARGE TREE FELL ON A TEENAGER.
            CAUSED SERIOUS INJURY.

&&

CR
Special weather statement, Aug 3, 5:30 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
530 PM EDT THU AUG 3 2017

INZ020-032215-
White-
530 PM EDT THU AUG 3 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WHITE COUNTY...

At 530 PM EDT, strong thunderstorms were clustered 9 miles south of
Wolcott, or 9 miles northeast of Atkinson, moving east northeast at
35 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Headlee, Golden Hill, Indiana
Beach, Norway, Idaville, Sitka, Cedar Point, Bell Center and Buffalo.

This includes Interstate 65 between mile markers 185 and 198.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4084 8699 4086 8699 4091 8660 4074 8658
      4074 8675 4073 8676 4067 8676 4066 8678
      4056 8677 4056 8709 4084 8710
TIME...MOT...LOC 2130Z 254DEG 29KT 4063 8709

SLL
Special weather statement, Aug 3, 5:39 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
539 PM EDT THU AUG 3 2017

INZ022-023-032215-
Miami-Cass-
539 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND CENTRAL
MIAMI COUNTIES...

At 539 PM EDT, a strong thunderstorm was located near Walton, or 7
miles south of Logansport, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln, Wells,
Miami, Erie, Denver, Onward, Chili, Deacon, New Waverly, Santa Fe,
Peoria, Nead and Anoka.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4069 8637 4096 8595 4064 8594 4056 8637
TIME...MOT...LOC 2139Z 242DEG 30KT 4064 8634

SLL
Local storm report, Aug 3, 5:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     MALINTA                 41.32N 84.04W
08/03/2017                   HENRY              OH   EMERGENCY MNGR

            ROOF TORN OFF A BUILDING.

&&

CR
Special weather statement, Aug 3, 5:56 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
556 PM EDT THU AUG 3 2017

OHZ016-025-032230-
Allen-Putnam-
556 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...

At 556 PM EDT, a strong thunderstorm was located over Columbus Grove,
or 9 miles west of Bluffton, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluffton, Columbus Grove, Pandora, Cairo, Gilboa and Rockport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4082 8409 4087 8412 4114 8388 4089 8388
TIME...MOT...LOC 2156Z 228DEG 19KT 4089 8406

SLL
Special weather statement, Aug 3, 6:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
616 PM EDT THU AUG 3 2017

INZ022-023-032300-
Miami-Cass-
616 PM EDT THU AUG 3 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CASS AND MIAMI
COUNTIES...

At 615 PM EDT, another area of strong thunderstorms were clustered
near Walton, or near Logansport, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Denver, Amboy, Onward, Bennetts Switch,
Deacon, New Waverly, Deedsville, Santa Fe, Twelve Mile and Wawpecong.

LAT...LON 4056 8637 4058 8638 4069 8637 4069 8642
      4076 8645 4096 8607 4057 8591 4056 8636
TIME...MOT...LOC 2215Z 245DEG 19KT 4067 8635

SLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:13 AM EDTSmall Craft AdvisoryIWX58 hr
Aug 3, 4:14 AM EDTBeach Hazards StatementIWX55 hr
Aug 3, 2:07 PM EDTSpecial Weather StatementIWXWhitley38 min
Aug 3, 4:40 PM EDTSpecial Weather StatementIWXKosciusko50 min
Aug 3, 5:10 PM EDTSpecial Weather StatementIWXLaGrange, Noble50 min
Aug 3, 5:30 PM EDTSpecial Weather StatementIWXWhite45 min
Aug 3, 5:39 PM EDTSpecial Weather StatementIWXMiami36 min
Aug 3, 6:40 PM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash50 min
Aug 3, 7:45 PM EDTSpecial Weather StatementIWXAdams, Blackford, Jay30 min
Aug 3, 4:48 PM EDTSpecial Weather StatementIWXHenry, Putnam42 min
Aug 3, 5:56 PM EDTSpecial Weather StatementIWXPutnam34 min
Aug 3, 2:15 PM EDTSpecial Weather StatementIWXCass45 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.